Texas, 2015

Hail in Texas, May 9 to 10, 2015

May 9 to 10, 2015 · NWS MAF · 3 events in 1 county or zone

An upper level trough was over the four corners region. A dryline that had been to the east of the area during the afternoon retreated westward into the eastern Permian Basin and Lower Trans Pecos during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the four corners region. A dryline that had been to the east of the area during the afternoon retreated westward into the eastern Permian Basin and Lower Trans Pecos during the evening hours. These conditions, along with good instability, allowed for thunderstorms with large hail to develop across the Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 10:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 9, 10:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CDT Sat May 9 2015

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours.  Winds will be
fairly light with occasional gusts.  Winds will mostly be out of the
north overnight but will be variable.

&&

.PREV DISCUSSION... /ISSUED 1052 PM CDT Sat May 9 2015/

UPDATE...

Update to include Severe Thunderstorm Watch number 152 until 3 am
CDT.

DISCUSSION...

As of 10/03Z, a Pacific cold front has pushed to the eastern
fringe of the forecast area where it is meeting up with a
retreating dryline.  The atmosphere is moist and very unstable
along and east of the dryline with CAPE values conservatively
around 3000 J/Kg.  Mid level lapse rates are indicated to be
around 8C and 0 to 6 km bulk shear 50 to 60kt above the dryline/
front intersection over the Lower Trans Pecos and eastern Permian
Basin.  There also appears to be a subtle shortwave trough moving
toward the Big Bend region on Water Vapor imagery attended by a
110kt h25 jet. Considering all of the above, think thunderstorms
will initiate over the eastern Permian Basin and Lower Trans
Pecos in the next couple of hours, conglomerate into a Mesoscale
Convective System and move east and northeast into central/
northern Texas overnight.  Large hail and damaging winds will be
possible with these storms.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 9, 12:47 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SAT MAY 9 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CDT SAT MAY 9 2015 /1247 PM MDT SAT MAY 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY OVER THE
SOUTHEASTERN PERMIAN BASIN AND LOWER TRANS PECOS. ANY STORMS THAT
DEVELOP MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...LARGE
HAIL...DAMAGING WINDS...AND BRIEF...HEAVY RAINFALL.

STRONG WEST WINDS WILL CONTINUE THROUGH THE GUADALUPE MOUNTAINS
INTO TONIGHT. A HIGH WIND WARNING IS IN EFFECT.

LOW HUMIDITIES AND STRONG WINDS ARE COMBINING TO CREATE HIGH FIRE
DANGER ACROSS SE NM AND THE GUADALUPE MOUNTAINS THIS AFTERNOON.
THIS DANGER WILL DIMINISH AFTER SUNSET AS WINDS DECREASE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY THE MIDDLE TO END
OF NEXT WEEK. SEVERE WEATHER AND FLOODING MAY AGAIN BE A THREAT SO
STAY TUNED TO THE FORECAST OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 9, 7:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             1 E PLEASANT FARMS      31.68N 102.32W
05/05/2015  E1.00 INCH       ECTOR              TX   PUBLIC

            REPORTED NEAR FM 1787 AND HWY 385

&&

AMBER.HLUCHAN
Special weather statement, May 9, 10:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CDT SAT MAY 9 2015

TXZ070-100445-
REAGAN-
1133 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN REAGAN COUNTY UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL REAGAN
COUNTY AT 1134 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3136 10131 3149 10144 3163 10127 3151 10126
      3138 10126
TIME...MOT...LOC 0434Z 230DEG 23KT 3149 10129

The radar

The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pecos

When
May 9, 11:00 PM CST to 11:05 PM CST
Where
Pecos County, Bakersfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.880, -102.280

Hail, Pecos

When
May 9, 11:40 PM CST to 11:45 PM CST
Where
Pecos County, Iraan
Measured
1 in hail
Reported by
Public
Coordinates
30.920, -101.880

Hail, Pecos

When
May 10, 12:20 AM CST to 12:30 AM CST
Where
Pecos County, Iraan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.920, -101.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569717, 569718, 569716.